Wildfire, Springfield Vicinity / Baca County
- When
- March 8, 7:30 PM MST to 9:30 PM MST
- Where
- Springfield Vicinity / Baca County forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 37.319, -102.560 (the zone’s center; the record gives no point)
A grass wildfire consumed around 350 acres about 5 miles southeast of Springfield. No structures were damaged.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A grass wildfire consumed around 350 acres about 5 miles southeast of Springfield. No structures were damaged.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 8, 2:51 PM MST, 4 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 251 PM MST WED MAR 8 2006 .SHORT TERM... (TONIGHT AND THURSDAY) STILL BIG FORECAST CHALLENGES WITH THE CURRENT WEATHER SYSTEM MOVING ALONG THE COLORADO NEW MEXICO BORDER OVER THE NEXT 12-18 HOURS. IT IS ALMOST SPRINGTIME IN THE ROCKIES...SO EXPECT ANYTHING AND EVERYTHING. THE WEATHER ALONG I-25 CORRIDOR AND SERN CO WILL BE VERY CHANGEABLE LATE THIS AFTN AND EVE. CURRENTLY...AS FEARED YESTERDAY...NOT MUCH GOING ON RIGHT NOW. WATER VAPOR IMAGERY AND RUC MODEL UPPER AIR ANALYSES SHOWING A VERY UNORGANIZED WEATHER SYSTEM EARLY THIS AFTN. THERE HAVE BEEN HINTS OF THE SYSTEM CLOSING OFF OVER THE SAN LUIS VALLEY...BUT IT NEVER MAINTAINS ITS FORM. MUCH OF S CNTRL AND SERN CO HAS BEEN IN THE MIDLEVEL DRIER AIR MASS WITH CONVECTIVE CLOUD MASSES TRYING TO FORM...ESPECIALLY OVER THE MOUNTAINS. IR SATELLITE IMAGERY SHOWING A DEFORMATION CLOUD/PRECIP SHIELD TRYING TO FORM FROM GUNNISON TO SALIDA TO TELLER AND EL PASO COUNTIES...BUT ONLY PRODUCING ISOLD- SCT SHOWERS AT BEST. AIR MASS IS EXTREMELY UNSTABLE...H7-H5 LAPSE RATES 8-9.5 C/KM...AND THIS HAS SHOWN IN THE FEW AND FAR BETWEEN SNOW REPORTS. FOR EXAMPLE...3 INCHES IN A LITTLE OVER 1 HOUR AT SALIDA EARLIER THIS AM. A FEW SNOW SHOWERS HAVE MOVED THROUGH TELLER AND EL PASO COUNTIES AND ONLY PRODUCING MAYBE 1 INCH OF SNOWFALL PER INTERNET WEB CAMS AND NWS SPOTTERS. SOME GRAUPEL HAS BEEN REPORTED AROUND COLORADO SPRINGS EARLY THIS AFTERNOON...WHICH IS NOT SURPRISING GIVEN THE INSTABILITY ALOFT. THE ONLY LIGHTNING STRIKES HAVE BEEN IN EXTREME NWRN CO AND NWRN KS...SO FAR. NICE MODERATE CU FORMING OVER SERN CO PER SATELLITE AND LOOKING OUT THE WINDOW. TNGT...WHAT TO DO WITH THE CURRENT SNOW AND BLOWING SNOW ADVISORY(BS.Y) ACROSS TELLER AND NRN EL PASO COUNTIES? 18Z/08 RUC MODEL WANTS TO TAKE THE OPEN WAVE/WEAK CLOSED LOW FROM S CNTRL CO/N CNTRL NM TO JUST SOUTH OF BACA COUNTY BY 06Z/09 TNGT. THE RUC MODEL BREAKS OUT PRECIPITATION ACROSS MUCH OF THE ERN CO MOUNTAINS AND INTO SERN CO LATE THIS AFTN AND EVE...WHICH IS SIMILAR TO THE 12Z/08 NAM12 AND GFS80 MODEL RUNS...SO HAVING A HARD TIME TO DISAGREE WITH THE CURRENT FORECAST BEFORE ME FOR LATE THIS AFTN AND TNGT...BUT WILL TWEAK FOR CURRENT SATELLITE/RADAR TRENDS. SFC-H7 WINDS ARE FORECAST TO TURN A LITTLE MORE NELY AND WITH THE EXTREMELY UNSTABLE AIRMASS... CAN SEE WHY THE MODELS ARE DEVELOPING PRECIPITATION ACROSS THE SANGRE DE CRISTO AND WET MOUNTAINS...INCLUDING THE SOUTHERN FOOTHILLS LATER THIS EVENING AND ALSO AROUND TELLER AND EL PASO COUNTIES. WILL STICK WITH ADDITIONAL SNOWFALL OF 2-4 INCHES ACROSS TELLER COUNTY AND 1-3 INCHES ACROSS NRN EL PASO COUNTY AND CONTINUE THE ADVISORY. THERE COULD BE 1-3 INCHES IN THE COLORADO SPRINGS AREA...BUT MUCH WILL MELT. HOWEVER...DUE TO THE MELTING AND IF THE DIABATIC COOLING IS STRONG ENOUGH...THEN THE STREETS COULD BECOME ICY AND SLUSHY IN THE CONVECTIVE SNOW SHOWERS CREATING HAZARDOUS DRIVING CONDITIONS. WILL GO AHEAD AND ISSUE A SNOW AND BLOWING SNOW ADVISORY FOR SRN EL PASO COUNTY...MAINLY FOR COLORADO SPRINGS...DUE TO THESE CONDITIONS AND IT HAS NOT SNOWED THERE IN QUITE SOME TIME. WILL GO WITH 3-8 INCHES FOR THE SERN CO MOUNTAINS AND PLAINS...HOWEVER...GIVEN THE EXTREMELY UNSTABLE AIRMASS...THERE COULD BE HIGHER AMOUNTS IF THE OROGRAPHICS SET UP JUST RIGHT. WILL PROBABLY SEE 1-3 INCHES PER HOUR OF SNOW IN THE HEAVIER CONVECTIVE SNOW SHOWERS GENERALLY ALONG AND WEST OF THE I-25 CORRIDOR. SINCE THIS IS A LESS THAN 12 HOUR EVENT AND AGAIN DURING A RELATIVELY HIGH TRAFFIC TIME PERIOD...WILL ISSUE A SNOW AND BLOWING SNOW ADVISORY(BS.Y) FOR THE WET MOUNTAINS...SRN SANGRE DE CRISTO MOUNTAINS...AND SRN FOOTHILLS. THERE IS SOME 100-200 J/KG CAPE ACROSS SERN CO JUST ON THE N AND E SIDE OF THE APPROACHING UPPER LEVEL SYSTEM AND ALONG THE FRONTAL BOUNDARY ACROSS SERN CO. WILL CONTINUE ISOLD THUNDER ACROSS PORTIONS OF THE SOUTHERN FOOTHILLS INTO SERN CO. THERE IS A SHALLOW LAYER OF DRIER AIR NEAR THE SFC ACROSS EXTREME SERN CO...BUT THINK THE EXTREMELY UNSTABLE AIRMASS IN THE MIDLEVELS WILL BE ABLE TO COMPENSATE FOR THAT...SO PRECIPITATION SHOULD MAKE TO THE SFC. PLAN TO CANCEL THE SNOW ADVISORY(SN.Y) AROUND THE CONTINENTAL DIVIDE. COULD JUST SEE ANOTHER INCH OR TWO WITH SNOW SHOWERS AND DIMINISH AFTER SUNSET. THU...THE WEATHER SYSTEM IS WELL TO OUR EAST AND FAST WESTERLY FLOW ALOFT DEVELOPING BEFORE THE NEXT POTENTIAL WEATHER SYSTEM. CURRENT FORECAST LOOKS GOOD AS ANOTHER ROUND OF POTENTIAL PRECIPITATION HITS THE CONTINENTAL DIVIDE AND A LITTLE MORE SUNSHINE AND WARMER TEMPERATURES EAST OF THE CONTINENTAL DIVIDE. METZE .LONG TERM... (THURSDAY NIGHT THROUGH WEDNESDAY) FORECAST REMAINS CHALLENGING THROUGHOUT THE EXTENDED PERIOD DUE TO THE EXPECTED UNSETTLED PATTERN. THURSDAY NIGHT...WESTERLY FLOW ALOFT WITH CONTINUED PCPN CHANCES ALONG THE CONTDVD. THE REST OF THE CWA SHOULD REMAIN FAIRLY MILD OVERNIGHT DUE TO THE EXPECTED BRISK WIND. FRIDAY THROUGH SUNDAY...LONG RANGE MODELS INDICATE A LARGE UPPER TROUGH WILL RESIDE OVER THE WESTERN HALF OF THE U.S. THROUGH THE WEEKEND...WITH THE TROUGH AMPLIFYING AND DIGGING FARTHER SOUTH. SW FLOW ACROSS THE 4 CORNERS WILL STRENGTHEN...WITH A NEAR CONSTANT THREAT OF PCPN ALONG THE CONTDVD AND MTS. WARMED MAX TEMPS ON FRI AS THE UPPER FLOW BECOMES MORE SW...AND GUSTY WINDS FOR THE HIGHER TERRAIN ARE EXPECTED WITH A 120 KT UPPER JET OVERHEAD...AS WELL AS WARMER DOWNSLOPE FLOW FOR THE E PLAINS. POTENTIAL CRITICAL FIRE WEATHER CONDITIONS FOR THE PLAINS FRIDAY AS A STATIONARY FRONT LINGERS IN THE VICINITY OF THE PALMER DIVIDE...SO THIS WILL HAVE TO BE MONITORED. ALSO...GUIDANCE CAME IN MUCH WARMER THAN PREVIOUS RUNS...AND THOUGH MAX TEMPS HAVE BEEN RAISED THEY ARE STILL LOWER THAN MOS. MIDNIGHT CREW MIGHT HAVE TO INCREASE FURTHER IF THERE IS CONTINUITY BETWEEN MODEL RUNS. THIS CONTINUES THROUGH THE WEEKEND... AND WENT WARMER THAN GUIDANCE ON SUNDAY DUE TO THE STRONG SW WINDS. MONDAY...THE UPPER TROUGH FINALLY STARTS TO SLIDE TO THE EAST... AND THE TROUGH AXIS IS FORECAST TO MOVE ACROSS THE CWA AND INTO THE CENTRAL U.S. PLAINS ON MONDAY. COOLED TEMPS ON MONDAY TO REFLECT THE COLDER N-NW FLOW BEHIND THE TROUGH...AS WELL AS EXPECNDED ON THE ISOLATED POPS FOR THE E PLAINS. TUESDAY AND WEDNESDAY...SHORTWAVE RIDGING IS FORECAST TO DEVELOP FOR THE REGION BY TUESDAY...WITH GRADUAL WARMING THROUGH WEDNESDAY. MOORE && .PUB WATCHES/WARNINGS/ADVISORIES... SNOW AND BLOWING SNOW ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR COZ074-COZ075-COZ087-COZ088. SNOW AND BLOWING SNOW ADVISORY UNTIL 9 PM MST THIS EVENING FOR COZ085. SNOW AND BLOWING SNOW ADVISORY UNTIL 9 PM MST THIS EVENING FOR COZ084. SNOW AND BLOWING SNOW ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR COZ079-COZ080. SNOW AND BLOWING SNOW ADVISORY UNTIL 9 PM MST THIS EVENING FOR COZ081-COZ082. && 17/27
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 705 AM MST WED MAR 8 2006 COZ058>089-093>099-091415- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 705 AM MST WED MAR 8 2006 ...SNOW AND BLOWING SNOW ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 9 PM THIS EVENING FOR PIKES PEAK AND TELLER COUNTY... ...SNOW AND BLOWING SNOW ADVISORY IN EFFECT FROM NOON TO 9 PM THIS EVENING FOR NORTHERN EL PASO COUNTY... ...SNOW ADVISORY IN EFFECT UNTIL 6 PM THIS AFTERNOON FOR THE EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FEET...AND FOR ALL OF LAKE COUNTY AND THE MOUNTAINS OF CHAFFEE COUNTY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SNOW WILL CONTINUE IN THE CENTRAL AND SOUTHWEST MOUNTAINS THROUGH THIS AFTERNOON. TOTAL ACCUMULATIONS WILL RANGE BETWEEN 6 TO 12 INCHES. RAIN AND SNOW SHOWERS ARE EXPECTED TO DEVELOP OVER THE GREATER PIKES PEAK AND PALMER DIVIDE REGIONS LATER THIS MORNING. THIS PRECIPITATION WILL CHANGE TO ALL SNOW THIS AFTERNOON...AND WILL BECOME HEAVY BY MID TO LATE AFTERNOON. THIS SNOW WILL LAST INTO THE EARLY EVENING HOURS. BY MID AFTERNOON A STRONG COLD FRONT WILL BLAST SOUTH ACROSS THE PALMER DIVIDE AND WINDS WILL INCREASE FROM THE NORTH AT 20 TO 40 MPH. THESE STRONG WINDS AND HEAVY SNOW WILL COMBINE TO REDUCE VISIBILITY TO BELOW 1/4 OF MILE. RUSH HOUR TRAFFIC IN THE COLORADO SPRINGS REGION LATE THIS AFTERNOON WILL BE VERY DIFFICULT DUE THE HEAVY SNOW AND STRONG NORTH WINDS. SNOW ACCUMULATIONS IN THE TELLER COUNTY REGION WILL RANGE BETWEEN 6 TO 12 INCHES. ACROSS NORTHERN EL PASO COUNTY SNOW ACCUMULATIONS WILL RANGE BETWEEN 3 AND 6 INCHES...AND ACROSS COLORADO SPRINGS SNOW ACCUMULATIONS WILL RANGE BETWEEN 1 AND 4 INCHES. SNOW WILL DEVELOP LATE THIS AFTERNOON AND EARLY EVENING ACROSS THE SANGRE DE CRISTO MOUNTAINS...WET MOUNTAINS...AND I-25 CORRIDOR FROM PUEBLO SOUTH TO THE NEW MEXICO BORDER. 4 TO 6 INCHES OF SNOW WILL BE POSSIBLE IN THE SOUTHERN MOUNTAINS...AND 1 TO 4 INCHES WILL BE POSSIBLE ACROSS THE RATON MESA REGION. ACCUMULATIONS OF LESS THAN ONE INCH ARE EXPECTED IN THE IMMEDIATE PUEBLO REGION. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF SOUTHEAST COLORADO THIS AFTERNOON AND EVENING...MAINLY SOUTH OF THE ARKANSAS RIVER VALLEY. ONE OR TWO STORMS COULD BECOME STRONG NEAR THE COLORADO KANSAS BORDER...PRODUCING SMALL HAIL UP TO 1/2 INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A PROLONGED PERIOD OF SNOW WILL CONTINUE ACROSS THE SOUTHWEST AND CENTRAL MOUNTAINS THROUGH TUESDAY AS A SERIES OF UPPER LEVEL STORM SYSTEMS MOVES ACROSS THE REGION. THE HEAVIEST ACCUMULATIONS ARE EXPECTED TO FALL THURSDAY NIGHT THROUGH SUNDAY. SIGNIFICANT ACCUMULATIONS WILL BE LIKELY ACROSS THE SAWATCH AND MOSQUITO RANGES AND THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS THROUGH THIS PERIOD. ACROSS THE REMAINDER OF SOUTH CENTRAL AND SOUTHEAST COLORADO...IT WILL BE BREEZY AND MILD WITH ISOLATED TO SCATTERED RAIN AND SNOW SHOWERS OFF AND ON THROUGH THE PERIOD. THE BEST CHANCE FOR SHOWERS ACROSS THE EASTERN PLAINS MAY COME SUNDAY NIGHT THROUGH MONDAY NIGHT AS ANOTHER COLD FRONT MOVES THROUGH EASTERN COLORADO. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE TODAY AND TONIGHT ACROSS SOUTHEAST AND SOUTH CENTRAL COLORADO.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
718 PM MST WED MAR 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM SNOW 5 N PUEBLO RESERVOIR 38.33N 104.74W
03/08/2006 M6.5 INCH PUEBLO CO TRAINED SPOTTER
&&
SFRThe national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503729.